Idaho, 2010

Damaging Wind in Idaho, August 5, 2010

August 5, 2010 · NWS PIH · 1 event in 1 county or zone

Sixty mph wind gust at Aberdeen.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Sixty mph wind gust at Aberdeen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 5, 12:30 PM MST, 6 hours 20 minutes earlier.

Area forecast discussion, Aug 5, 12:30 PM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
130 PM MDT THU AUG 5 2010

.DISCUSSION...AS EXPECTED...THE W COAST UPPER TROF HAS SPLIT AND THE
SOUTHERN STREAM IS DOMINATING THE GREAT BASIN. THIS IS ALLOWING
MONSOON MOISTURE TO FLOW INTO THE FCST AREA THIS AFTN...AND WILL
CONTINUE THRU FRIDAY. TSTMS ARE STARTING TO DEVELOP OVER THE CEN
MTNS THIS AFTN...WHILE ANOTHER BAND MOVES INTO THE SOUTHERN
HIGHLANDS FROM UT WITH THE MAIN MOISTURE SURGE. WITH A DRY LOW LEVEL
AIRMASS...GUSTY WINDS WILL BE POSSIBLE WITH TSTMS BOTH TODAY AND
FRI. CONVECTION WILL DIMINISH OVERNIGHT...BUT NOT ENTIRELY. BY
SATURDAY...THE UPPER FLOW TURNS MORE WESTERLY. THIS WILL LIMIT THE
MONSOON MOISTURE...THUS DECREASING TSTM COVERAGE. THIS TREND
CONTINUES THRU MIDWEEK...WITH ONLY ISOLD MTN TSTMS EXPECTED BY TUE.
TEMPS WILL COOL DOWN A LITTLE FROM SUNDAY THRU THE REST OF THE FCST
PERIOD. HEDGES

&&

.AVIATION...THUNDERSTORM FORECAST FOR KBYI AND KPIH ESPECIALLY HAVE
INCREASED IN CONFIDENCE OF OCCURRENCE AND SO HAVE INTRODUCED TEMPO
GROUPS THERE WITH PROBABILITY REACHING NEAR 50 PERCENT.  ALSO...AREA
OF UNSTABLE MOIST AIR HAS REACHED KSUN AND THUS EXPECT -TSRA THERE
AS WELL.  NEAR -TSRA WIND WILL BE GUSTY AND VARIABLE BUT NOT MUCH
MOMENTUM TO WORK WITH ALOFT TO SUPPORT THE -TSRA OUTFLOW.  CEILING
EXPECTED TO STAY MID-LEVEL OR HIGHER.  VISIBILITY SHOULD REMAIN
UNRESTRICTED.  MESSICK

&&

.FIRE WEATHER...MOIST AND UNSTABLE AIR HAS MOVED INTO CENTRAL AND
EASTERN IDAHO.  AFTERNOON HEATING WILL PROVIDE THE TRIGGER TO
GENERATE THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS.  WILL CONTINUE
THE RED FLAG WARNING FOR ALL ZONES WITH CRITICAL FUELS.  PATTERN
CHANGES LITTLE...ESPECIALLY THROUGH SAT AFTERNOON.  SOME DRYING MAY
DEVELOP AS UPPER LEVEL WINDS SHIFT FROM SOUTH TO
SOUTHWEST...ESPECIALLY AFTER SAT. SO RED FLAG WARNING WILL CONTINUE
FOR FRI AFTERNOON/EVENING AS WELL.  NO SIGNIFICANT WIND OUTSIDE OF
THUNDERSTORM ACTIVITY.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 2 PM THIS AFTERNOON TO 10 PM MDT THIS
EVENING BELOW 5500 FEET FOR LIGHTNING IN IDFWZ209-210-212.

RED FLAG WARNING FROM 2 PM TO 10 PM MDT FRIDAY BELOW 5500 FEET
FOR LIGHTNING IN IDFWZ209-210-212.

&&
Hazardous weather outlook, Aug 5, 2:21 AM MST, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
321 AM MDT THU AUG 5 2010

IDZ017>025-031-032-060930-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
321 AM MDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME SCATTERED ACROSS THE FORECAST
AREA BY THIS AFTERNOON AND EVENING...AS MONSOONAL MOISTURE MAKES A
SURGE NORTHWARD INTO IDAHO. SOME STRONG STORMS ARE POSSIBLE AND
MAY CONTAIN SMALL HAIL...HEAVY DOWNPOURS...FREQUENT
LIGHTNING AND OUTFLOW GUSTS TO 50 MPH. A RED FLAG WARNING IS IN
EFFECT FOR FIRE WEATHER ZONES 209-210-212 BELOW 5500 FEET DUE TO
EXPECTED THUNDERSTORM ACTIVITY FROM 2 PM THIS AFTERNOON TO 10 PM
THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO RESUME
ACROSS THE FORECAST AREA ON FRIDAY. AGAIN...GUSTY WINDS...HEAVY
DOWNPOURS...SMALL HAIL AND FREQUENT LIGHTNING WILL BE POSSIBLE
WITH THE STRONGEST STORMS.  THEREFORE A RED WARNING IS ALSO IN
EFFECT FOR FIRE WEATHER ZONES 209-210-212 BELOW 5500 FEET DUE TO
EXPECTED THUNDERSTORM ACTIVITY FROM 2 PM TO 10 PM ON FRIDAY.

THUNDERSTORM ACTIVITY WILL BECOME MORE ISOLATED AND LIMITED TO THE
HIGHER ELEVATIONS ON SATURDAY THROUGH THE BEGINNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 5, 4:16 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
516 PM MDT THU AUG 5 2010

IDZ021-060015-
BINGHAM ID-POWER ID-BANNOCK ID-
516 PM MDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 615 PM MDT

AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORM WINDS APPROACHING AMERICAN FALLS RESERVOIR FROM
THE WEST.

WIND GUSTS UP TO 50 MPH ARE EXPECTED TO REACH THE RESEVOIR BETWEEN
545 PM AND 615 PM MDT. SMALL BOATS SHOULD MOVE TO SAFE HARBOR.

LOCATIONS IMPACTED INCLUDE...
   ABERDEEN...
   POCATELLO ARPT...

LAT...LON 4304 11270 4292 11259 4276 11285 4285 11299
TIME...MOT...LOC 2312Z 212DEG 16KT 4286 11281

RS
Local storm report, Aug 5, 4:55 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
555 PM MDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             12 S OAKLEY             42.07N 113.88W
08/05/2010  E0.75 INCH       CASSIA             ID   TRAINED SPOTTER

            PENNY SIZE HAIL

0553 PM     HAIL             DICKEY                  44.13N 113.90W
08/05/2010  E0.25 INCH       CUSTER             ID   TRAINED SPOTTER

            PEA SIZE HAIL

&&

DPHELPS
Local storm report, Aug 5, 5:13 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
613 PM MDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HEAVY RAIN       8 SSW CHALLIS           44.40N 114.29W
08/05/2010  E0.00 INCH       CUSTER             ID   TRAINED SPOTTER

            SPOTTER REPORTED MUD SLIDE AT BAYHORSE NEAR HIGHWAY 75.

&&

DPHELPS
Local storm report, Aug 5, 5:29 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
629 PM MDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND GST     5 S TABER               43.25N 112.63W
08/05/2010  E40 MPH          BINGHAM            ID   TRAINED SPOTTER

            ESTIMATED WIND GUSTS OF 40 MPH FROM THUNDERSTORM

&&

DPHELPS
Special weather statement, Aug 5, 5:41 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
641 PM MDT THU AUG 5 2010

IDZ017-022-060130-
CASSIA ID-
641 PM MDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 730 PM MDT

AT 635 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
ELBA..MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CONANT...
   MALTA AND  ALBION...
   IDAHOME...

LAT...LON 4263 11342 4243 11309 4212 11352 4223 11372
TIME...MOT...LOC 0040Z 214DEG 20KT 4226 11355
Local storm report, Aug 5, 5:44 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
644 PM MDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 WSW ELBA              42.25N 113.56W
08/05/2010  E0.75 INCH       CASSIA             ID   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED

&&

DPHELPS

The radar

The Pocatello radar (KSFX), 22 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bingham

When
August 5, 6:50 PM MST to 7:00 PM MST
Where
Bingham County, Aberdeen
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.950, -112.850

Sixty mph wind gust at Aberdeen.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258929.